Can wrong technique injecting Juvederm cause scarring, damage? (photo)

I had 1 ml Juvederm Voluma and 1 ml Juvederm Volift midface, undereye 5 months ago. I had puffiness and went back three times to dissolve the product with Hyase. Later it turned out that swelling was due to edema that I had for like 4 months. My nasolabial fold looks more prominent then before and undereye there is a bump, scar. See photo. My question is can wrong technique cause tissue damage? What can cause the puffiness in the nasolabial fold? Is it Juvederm or damage to the tissue?

Doctor Answers 3

Hyaluronidase and/or 5FU after Juvederm

It is unlikely that your injections caused tissue damage or scarring. I recommend getting a formal evaluation to determine cause. If this is still filler, it can be reversed again with Hyaluronidase. It may take a series of treatments. If this is swelling, 5fu injections may help. I recommend using Belotero for under eyes with cannulas to limit complications and swelling. See an expert. Best, Dr. Emer


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 180 reviews

Juvederm and Volift around eye, persist problems

The problem is that these are not good products for the eye area. They can lead to chronic edema. Restylane is a much better choice. Sometimes they are hard to dissolve with hyaluronidase. Make sure that Hylenex is used. Compounded hyaluronidase is very weak. Also make sure that the appropriate dosing is used. At least 100 units for these stubborn lesions. I don't believe scar tissue is formed from the injection. Sometimes a collagen response occurs from the filler and sometimes an inflammatory response. Injecting FU can settle these resistance areas down, 25 mg. It takes a while for the swelling from this to settle down. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.7 out of 5 stars 35 reviews

Can wrong technique injecting Juvederm cause scarring, damage?

Thank you for sharing your question and photograph and I am sorry to hear of your swelling and scarring issues.  In general it would be difficult to cause tissue damage or scarring as a result of dermal filler injections.  The needles/cannulas used are quite small and the depth of placement is fairly superficial.  I think what would be more common is inappropriate placement of the filler during treatment.  I would review these issues with your injector in order to have the best information supplied. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 50 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.